Hail, Pettis
- When
- December 17, 11:20 PM CST
- Where
- Pettis County, Sedalia
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.700, -93.233
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 17, 9:55 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 955 PM CST TUE DEC 17 2002 NEW ZONES ALREADY OUT. AFTER LOOKING AT CURRENT RADAR PIX...AS WELL AS LOCATION OF DRYLINE AND UPPER VORT...HAVE INCREASED AREA WITH POPS TO ALL BUT EXTREME NORTHWEST CORNER OF CWA. DUE TO STRONG MOISTURE AND WAA...HAVE ALSO UPPED OVERNIGHT LOWS. LVQ 336P... FORECAST PROBLEMS FOR THIS PACKAGE FOCUS AROUND THE CHANCE OF THUNDERSTORMS FOR TONIGHT AND WEDNESDAY. SATELLITE AND UPPER AIR DATA PAINT AN IMPRESSIVE PICTURE ACROSS THE NATION TODAY. SOUTHERN JET OF >130KT IS PUSHING THROUGH SOUTHERN CALIFORNIA TODAY AND INTO WESTERN ARIZONA. THE FIRST IN A SERIES OF SHORT WAVES IS MOVING THROUGH MISSOURI AT THIS TIME AND BEGUN TO RIDE UP OVER THE EAST CONUS RIDGE. THE FOLLOWING WAVES CAN BE SEEN MOVING THROUGH THE FOUR CORNERS AND EAST PACIFIC AT THIS TIME. FOR THE OVERNIGHT HOURS...ABUNDANT MOISTURE IS PRESENT AT THE SURFACE...BUT VISIBLE SATELLITE IMAGES AND 12Z SOUNDINGS FROM TOPEKA...FORT WORTH AND NORMAN INDICATE THAT THE LAYER IS VERY SHALLOW. LATEST MESO ETA APPEARS TO HAVE THE MOISTURE AXIS TO FAR WEST. THEREFORE AT THE TIME THAT THE BEST DYNAMIC LIFT LOOKS TO MOVE INTO NORTHERN MISSOURI THE DEEP LAYER MOISTURE WOULD BE RESTRICTED TO CENTRAL AND NORTH CENTRAL MISSOURI. HENCE I HAVE LEFT THE OVERNIGHT THUNDER CHANCES ONLY IN THE EAST HALF OF THE COUNTY WARNING AREA FOR CONVECTION. EXPECT ANYTHING THAT DOES FIRE OVERNIGHT TO QUICKLY MOVE OF THE THE NORTHEAST. FOR WEDNESDAY...DRY CONDITIONS WILL DOMINATE AL BUT THE CENTRAL SECTIONS OF THE COUNTY WARNING AREA RESTRICTING OUR CHANCES FOR THUNDER TO THE NORTH CENTRAL AND CENTRAL SECTIONS OF MISSOURI. AS THE SHORTWAVES MOVE THROUGH THE SOUTHERN FLOW THEY WILL HELP CARVE OUT A MID LEVEL TROUGH OVER THE MIDWEST FOR THE LAST HALF OF THE WORK WEEK. THIS WILL HELP PUSH OUR TEMPERATURES BACK DOWN TOWARDS NORMAL FOR THE LAST FEW DAY OF THE WEEK. IN THE EXTEND THE BIG CHANGE IS THAT WE HAVE REMOVED THE ALL CHANCE OF PRECIPITATION. MODEL INCONSISTENCIES IN THE MID AND LONG RANGE HAVE LEFT US WITH A LOW CONFIDENCE IN THE TEMPORAL AND SPATIAL PLACEMENT OF WEATHER FEATURES. WITH THE ZONAL FLOW EXPECTED TO CONTINUE ACROSS THE CONUS TEMPERATURES WILL BE SEASONABLY COOL THROUGH THE BEGINNING OF NEXT WEEK. CUTTER 1200 PM... ANOTHER QUICK TWEAK TO THE FORECAST FOR THIS AFTERNOON. VISIBILITIES HAVE COME UP ACROSS THE SOUTHERN 2/3 OF THE COUNTY WARNING AREA SO I WILL BE EXPIRING THE DENSE FOG ADVISORY AT NOON AS PLANED. ADDITIONALLY...I HAVE BUMPED AFTERNOON HIGHS UP ACROSS EAST KANSAS AND NORTHERN MISSOURI AS BOUNDARY LAYER MIXING AND WARM AIR ADVECTION ARE CONSPIRING TO PUSH TEMPERATURES UP A LITTLE FASTER THAN ORIGINAL ANTICIPATED. CUTTER 928 AM... SHALLOW MOISTURE HAS BEGUN TO SURGE NORTH AHEAD OF AN APPROACHING WARM FRONT...ADVECTING A FAIR AMOUNT FOG ACROSS EAST CENTRAL KANSAS AND CENTRAL MISSOURI. THEREFORE...I HAVE MADE A QUICK ADJUSTMENT TO THE FORECAST FOR THE DENSE FOG. EXPECT THE NORTH TIER OF COUNTIES TO HAVE REDUCED VISIBILITIES...BUT NO FOG AS MORNING HEATING MIXES ENOUGH TO PREVENT FORMATION. CUTTER 415 AM... SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW STRONG 160KT PACIFIC JET IMPINGING ON DESERT SOUTHWEST. SPLIT FLOW EVIDENT ALONG ROCKIES WITH NORTHERN STREAM RIDGING ACROSS HUDSON BAY REGION/ONTARIO...AND SOUTHERN STREAM JET ACROSS SOUTHEAST CONUS. SEVERAL SHORTWAVE FEATURES EMBEDDED IN STRONG FLOW WILL AFFECT FORECAST AREA OVER NEXT COUPLE OF DAYS. SHORTWAVE TROUGH CURRENTLY MOVING THROUGH CENTRAL PLAINS...WITH SEVERAL VORT FEATURES TRANSLATING ACROSS DESERT SOUTHWEST. AT THE SURFACE...LEE CYCLOGENESIS ALREADY UNDERWAY ALONG HIGH PLAINS OF EASTERN CO...WITH SURFACE FRONT EXTENDING ACROSS CENTRAL KS INTO SOUTHERN MO. NORTH OF FRONT STRATUS FIRMLY IN PLACE ACROSS REGION. MOISTURE AXIS SOUTH OF FRONT NOTED ACROSS EASTERN TX INTO CENTRAL AR. DRIER AIR HAS WORKED ACROSS MUCH OF CWA...EVIDENCED BY 5-10 DEGREE DEW-POINT DEPRESSIONS. THUS NOT EXPECTING MUCH OF A PROBLEM WITH FOG THIS MORNING...ALTHOUGH WILL CONTINUE TO MONITOR AND ADJUST FORECAST ACCORDINGLY. TROUGH CURRENTLY PROPAGATING ACROSS CENTRAL PLAINS WILL CONTINUE EAST THIS MORNING. HAVE INCLUDED DRIZZLE FOR NORTHEAST ZONES THROUGH MORNING HOURS ASSOCIATED WITH PASSAGE OF WAVE. SURFACE LOW PROGGED TO CONTINUE TO DEEPEN THROUGH THE DAY TODAY UNDER INFLUENCE OF STRENGTHENING ZONAL FLOW ASSOCIATED WITH APPROACHING 300MB JET. ASSOCIATED SURFACE FRONT WILL LIFT NORTHWARD THROUGH MUCH OF CWA THIS AFTERNOON...ALLOWING FOR RATHER TIGHT MAX TEMP GRADIENT ACROSS CWA. AS WARM SECTOR SPREADS INTO CWA...TEMPS SHOULD CLIMB INTO THE LOW 60S FOR AREAS ALONG/SOUTH OF I-70. MOISTURE AXIS ALSO PROGGED TO SPREAD INTO CENTRAL MO BEHIND FRONT...WITH 50+ DEW POINTS ADVECTING INTO AREAS EAST OF A BUTLER TO HIGGINSVILLE LINE BY LATE AFTERNOON. WARM FRONT EXPECTED TO MAKE IT TO NEAR HIGHWAY 36 BY LATE THIS AFTERNOON. MODEL SOUNDINGS SUGGEST STRONG CAPPING INVERSION WILL BE IN PLACE ACROSS AREA THROUGHOUT MUCH OF THE DAY. INCREASING SURFACE MOISTURE WILL HELP TO WEAKEN THIS CAP...HOWEVER DONT ANTICIPATE CONVECTIVE INITIATION UNTIL AFTER SUNSET AS LARGE SCALE LIFT ASSOCIATED WITH LEFT FRONT QUAD OF 300MB JET SPREADS ACROSS REGION. HAVE INCLUDED CHANCE/LIKELY POPS FOR AREAS ALONG AND EAST OF THE MOISTURE GRADIENT...WHICH SHOULD SET UP ROUGHLY ALONG A BUTLER-HIGGINSVILLE-BETHANY LINE. DESPITE LIMITED INSTABILITY (SBCAPE AROUND 1000 J/KG)...PROG SHEAR PROFILES ARE MORE THAN ADEQUATE (0-3KM HELICITY >400 M2S2) FOR ORGANIZED CONVECTION INCLUDING SUPERCELLS ACROSS EASTERN THIRD OF AREA. VERY STEEP MID LEVEL LAPSE RATES WILL ALLOW FOR THREAT OF LARGE HAIL...AND STRONG WIND FIELDS WILL YIELD POTENTIAL FOR DAMAGING WINDS IN ANY SURFACE BASED STORMS WHICH DEVELOP. AM A LITTLE CONCERNED ABOUT ENHANCED TORNADO THREAT ACROSS NORTHEAST ZONES IF STORMS ARE ABLE TO FORM ALONG/INTERACT WITH ADVANCING WARM FRONT THIS EVENING. WILL MENTION ALL OF THIS IN HWO. GIVEN MID-LEVEL FLOW OF >50KTS...CONVECTION SHOULD RACE OFF TO THE NORTHEAST OVERNIGHT...THUS HAVE DECREASING POPS ACROSS EASTERN ZONES AFTER MIDNIGHT. MOISTURE AXIS REMAINS IN PLACE WEDNESDAY...SO EXPECT ANOTHER ROUND OF SHOWERS/THUNDERSTORMS ACROSS EASTERN ZONES WEDNESDAY AFTERNOON. SEAMAN .EAX... KS...NONE. MO...NONE.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 101 PM CST TUE DEC 17 2002 THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM FRONT MOVING NORTHWARD THIS AFTERNOON HAS USHERED IN AN UNSEASONABLY MOIST AIRMASS INTO PORTIONS OF NORTHERN AND CENTRAL MISSOURI. A VIGOROUS UPPER LEVEL DISTURBANCE WILL INTERACT WITH THIS MOIST AIRMASS AND BRING A CHANCE OF THUNDERSTORMS THIS EVENING THROUGH THE OVERNIGHT HOURS...TO AREAS EAST OF A BUTLER TO HIGGINSVILLE TO BETHANY LINE. WIND SHEAR PROFILES INDICATE THAT A SMALL NUMBER OF THESE STORMS COULD POTENTIALLY BECOME SEVERE...WITH AN ATTENDANT THREAT OF HAIL...AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE SAME AREAS DURING THE DAYTIME HOURS WEDNESDAY. A FEW OF THESE STORMS MAY POTENTIALLY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH THE EARLY MORNING HOURS WEDNESDAY EAST OF A BUTLER TO HIGGINSVILLE TO BETHANY LINE. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. CUTTER
MOZ014>017-022>025-030>033-038>040-043-044-180545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1044 PM CST TUE DEC 17 2002 TORNADO WATCH NUMBER 778 HAS BEEN CANCELLED AS OF 1044 PM CST TUESDAY EVENING. COUNTIES NO LONGER UNDER THIS TORNADO WATCH INCLUDE... IN MISSOURI: ADAIR...CALDWELL...CARROLL...CASS...CHARITON...DAVIESS...GRUNDY... HOWARD...JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON... RANDOLPH...RAY...SALINE AND SULLIVAN. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA. MJ
The Pleasant Hill radar (KEAX), 90 km away, was scanning. The volume nearest the first event began at 05:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321429.